Alert archive / New York / Special Marine Warnings in 2018
Special Marine Warning 21, NWS New York, NY
NWS New York, NY issued this special marine warning at Jul 22, 2018, 6:12 AM EDT. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2018, 6:12 AM EDT (10:12 UTC)
- Expired
- Jul 22, 2018, 6:30 AM EDT
- In force
- 18 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Brookhaven radar (KOKX), 85 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 10.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 817 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 264 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
609
WHUS51 KOKX 221012
SMWOKX
ANZ350-221030-
/O.NEW.KOKX.MA.W.0021.180722T1012Z-180722T1030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service New York NY
612 AM EDT SUN JUL 22 2018
The National Weather Service in Upton NY has issued a
* Special Marine Warning for...
Moriches Inlet to Montauk Point NY out 20 NM...
* Until 630 AM EDT.
* At 611 AM EDT, a severe thunderstorm capable of producing
waterspouts was located near Montauk Shoal, moving north at 35
knots.
HAZARD...Waterspouts and wind gusts 34 knots or greater.
SOURCE...Radar indicated.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
* Locations impacted include...
Montauk Shoal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
&&
LAT...LON 4088 7172 4083 7196 4102 7202 4104 7193
4106 7189 4107 7185 4098 7178
TIME...MOT...LOC 1011Z 167DEG 36KT 4092 7189
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS
$$
JMWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this special marine warning went out at Jul 22, 4:46 AM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 22, 4:46 AM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service New York NY
446 AM EDT Sun Jul 22 2018
.SYNOPSIS...
Low pressure continues to lift to the northwest today. A frontal
boundary will remain west of the region through much of the
week, with an extended period of unsettled weather with the
chance of showers and thunderstorms each day. A prolonged period
of southerly flow will also result in high humidity.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The next few hours will have to watch the potential for heavy
rainfall across eastern Long Island and southeast Connecticut
with increasing instability and BL convergence. This is activity
is increasing in conjunction with the LLJ working into the area.
Potential is there for inch an hour rainfall rates as noted in
Dual Pol rainfall amounts to the south.
Low pressure continues moving north and west this morning with
the heaviest rain across eastern Long Island and Southeast CT.
Rain is becoming lighter across northern NJ and NYC as the dry
slots works its way into the area.
SPC mesoanalysis shows some instability moving towards eastern Long
Island associated with a heavier band of showers. Therefore threat
remains for isolated thunderstorms and a low threat for a brief
tornado or waterspout.
Disturbances will round the upper low and a stream of tropical
moisture will lead to rounds of showers throughout the afternoon.
Uncertainty is high in this situation where showers look to be
widely scattered.
There is a high risk of rip currents at the ocean beaches today
due to large breaking waves of 5 to 7 ft in the surf zone.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
An unsettled pattern will be in place the next few days as the
region is sandwiched between a deep upper trough over the eastern US
and downstream high pressure stationed offshore. This setup will
result in deep tropical moisture and uncomfortably high dewpoints.
Periods of showers and thunderstorms are likely through at least
Monday night, mainly west of NYC. There is not much synoptic forcing
however with deep tropical moisture in place, cannot rule out the
development of showers. With this setup, it is challenging to
pinpoint exactly where these showers and/or thunderstorms may
develop.
The offshore ridge will then continue pushing westward leading to a
decrease in PoPs by Tuesday especially for the eastern zones, with
chance probabilities to the west of NYC.
Temperatures will be near seasonable but with very muggy conditions.
A high risk of rip currents will continue on Monday.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
An upper level low moving across central Canada on Wednesday
slides into the Great Lakes region by Thursday night. This will
push the trough and front closer to the region, with POPs
increasing once again through this period. Its nearly impossible
this far out to time any showers and/or thunderstorms and will
keep at least some 50% chance POPs in the forecast. The trough
and front cross the region during the Thursday night/Friday
morning timeframe with drier weather expected for Friday. There
may still be some lingering precipitation, so will continue to
maintain some low chance POPs.
A tropical like airmass will remain in place next week with highs
each day in the 80s and lows mostly lower to mid 70s. Humidity
levels remain uncomfortable with dew points in the lower to mid 70s.
&&
.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
A warm front moves into the terminals late in the overnight and
lifts to the north Sunday. The low with the front will weaken
and track into the eastern Great Lakes region on Sunday.
Easterly winds and gusts will increase, with sustained speeds
around 20-25 KT, and occasionally as high as 30 KT, with gusts
increasing up to 35 KT and some locally higher gusts at times.
The highest winds and gusts are expected at the coast terminals,
especially KJFK and KISP terminals. LLWS will be present for
coastal terminals with a E-SE 50-60kt flow at 2kft overnight into
early Sunday morning.
Mainly IFR conditions expected overnight with the rain shower
activity. There will be some locally sub-IFR conditions at
times. Isolated thunderstorms remain in the forecast, with TEMPO
groups from 06-08Z for city terminals and KHPN and more in the
07-10Z range to the east. MVFR expected on Sunday with showers
becoming less coverage. VFR conditions are even possible
especially Sunday afternoon.
.OUTLOOK FOR 00Z MONDAY THROUGH THURSDAY...
.Sunday night...Mostly MVFR with a chance of IFR in SHRA and
isolated TSTMs.
.Monday-Thursday...MVFR/VFR with periods of SHRA and a chance
of TSTMs. S gusts 20-25 kt.
&&
.MARINE...
Gales will remain up across all waters through 6 AM.
Winds will generally be at or just below SCA criteria. However,
due to a prolonged period of southerly flow and swells, ocean
seas will remain at SCA levels through the week.
&&
.HYDROLOGY...
The next few hours will have to watch the potential for heavy
rainfall across eastern Long Island and southeast Connecticut
with increasing instability and BL convergence. Potential is
there for inch an hour rainfall rates as noted in Dual Pol
rainfall amounts to the south.
Otherwise, periods of showers and thunderstorms through Monday
night could produce between 1.5 and 2.5 inches of rainfall.
Minor urban and poor drainage flooding looks to be the main
threat, but isolated flash flooding is possible..
&&
.TIDES/COASTAL FLOODING...
The threat of minor coastal flooding has ended as low pressure
lifts to the northwest and winds veer to the south.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk through this evening for NYZ075-080-081-
178-179.
NJ...None.
MARINE...Gale Warning until 6 AM EDT early this morning for ANZ330-335-
338-340-345-350-353-355.
&&
SYNOPSIS...CB/DW
NEAR TERM...CB/DW
SHORT TERM...CB
LONG TERM...BC/DW
AVIATION...JM
MARINE...DW
HYDROLOGY...CB/DW
TIDES/COASTAL FLOODING...
EQUIPMENT...Hazardous weather outlook, Jul 22, 6:11 AM EDT, 1 minute before
Hazardous Weather Outlook...UPDATED National Weather Service New York NY 611 AM EDT Sun Jul 22 2018 CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-231015- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk- Northern Queens-Northern Nassau- 611 AM EDT Sun Jul 22 2018 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. A nearly stationary frontal system could produce showers and thunderstorms capable of causing flash flooding through much of the week, but it is still too early to pinpoint exact locations that could be affected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ075-080-081-178-179-231015- Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk- Southern Queens-Southern Nassau- 611 AM EDT Sun Jul 22 2018 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. A nearly stationary frontal system could produce showers and thunderstorms capable of causing flash flooding through much of the week, but it is still too early to pinpoint exact locations that could be affected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-231015- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 611 AM EDT Sun Jul 22 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Jul 22, 4:41 AM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service New York NY
441 AM EDT SUN JUL 22 2018
NYZ081-220930-
Southeast Suffolk-
441 AM EDT SUN JUL 22 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEAST SUFFOLK COUNTY...
At 440 AM EDT, a strong thunderstorm was located 7 miles south of
East Hampton, or 7 miles southeast of Bridgehampton, moving northwest
at 25 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Sag Harbor, Bridgehampton, Noyack, East Hampton, Water Mill, North
Haven and East Hampton Airport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4088 7234 4096 7241 4097 7240 4100 7238
4102 7239 4103 7237 4101 7236 4100 7233
4103 7234 4104 7233 4105 7231 4103 7229
4102 7227 4102 7225 4103 7225 4103 7227
4104 7227 4105 7223 4094 7218
TIME...MOT...LOC 0840Z 155DEG 21KT 4084 7223
JMLocal storm report, Jul 22, 4:51 AM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
451 AM EDT SUN JUL 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM NON-TSTM WND DMG ROSELLE PARK 40.67N 74.27W
07/22/2018 UNION NJ EMERGENCY MNGR
TREE DOWN ON COLFAX MANOR AND WEST ROSELLE AVENUE
&&
CJBLocal storm report, Jul 22, 4:53 AM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
453 AM EDT SUN JUL 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM NON-TSTM WND DMG HARRISON 40.74N 74.15W
07/22/2018 HUDSON NJ EMERGENCY MNGR
TREE DOWN ON POWER LINES ON HAMILTON STREET
&&
CJBSpecial weather statement, Jul 22, 5:34 AM EDT, 38 minutes before
Special Weather Statement
National Weather Service New York NY
534 AM EDT SUN JUL 22 2018
NYZ079-081-221015-
Southeast Suffolk-Northeast Suffolk-
534 AM EDT SUN JUL 22 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN SUFFOLK COUNTY...
At 533 AM EDT, a strong thunderstorm was located 8 miles south of
East Hampton, or 9 miles southeast of Bridgehampton, moving north at
40 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Southold, Sag Harbor, Bridgehampton, Noyack, Shelter Island,
Greenport, East Hampton, Springs, North Sea, Water Mill, North Haven,
Orient and East Hampton Airport.
LAT...LON 4087 7238 4096 7242 4097 7240 4099 7243
4098 7239 4102 7239 4102 7244 4108 7246
4110 7241 4115 7236 4118 7222 4113 7225
4111 7231 4113 7231 4111 7233 4108 7227
4105 7226 4104 7220 4106 7217 4096 7213
TIME...MOT...LOC 0933Z 160DEG 35KT 4083 7222
JMThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 9:18 PM EDT | Special Marine Warning | OKX | 42 min | |
| Jul 21, 9:59 PM EDT | Special Weather Statement | OKX | Kings, New York, Queens | 31 min |
| Jul 22, 4:36 AM EDT | Special Marine Warning | OKX | 24 min | |
| Jul 22, 4:41 AM EDT | Special Weather Statement | OKX | Suffolk | 49 min |
| Jul 22, 5:02 AM EDT | Areal Flood Advisory | OKX | Suffolk | 88 min |
| Jul 22, 5:28 AM EDT | Special Marine Warning | OKX | 32 min | |
| Jul 22, 5:34 AM EDT | Special Weather Statement | OKX | Suffolk | 41 min |
| Jul 22, 5:56 AM EDT | Small Craft Advisory | OKX | 5 days | |
| Jul 22, 1:14 PM EDT | Small Craft Advisory | OKX | 8 hr | |
| Jul 22, 4:01 PM EDT | Rip Current Statement | OKX | Kings, Nassau, Queens, Suffolk | 28 hr |
| Jul 22, 5:10 AM EDT | Areal Flood Advisory | OKX | Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region | 95 min |
| Jul 22, 6:39 AM EDT | Areal Flood Advisory | OKX | Southeastern Connecticut Planning Region | 66 min |
Nearby
Special Marine Warnings in New York, 2018Every special marine warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.